Alert archive / Illinois / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 25, 2003, 3:43 PM CDT for Alexander County, Illinois. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2003, 3:43 PM CDT (20:43 UTC)
- Expired
- Apr 25, 2003, 5:15 PM CDT
- In force
- 92 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Alexander County, IL
The radar
The Paducah radar (KPAH), 51 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 252046 FFWPAH ILC003-252215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 343 PM CDT FRI APR 25 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALEXANDER COUNTY IN SOUTHERN ILLINOIS * UNTIL 515 PM CDT * AT 340 PM CDT...ALEXANDER COUNTY OFFICIALS REPORTED FLOODING OF STREAMS AND ROADS NEAR TAMMS. A ROAD JUST WEST OF TAMMS WAS CLOSED BY FLOODING. RADAR ESTIMATED RAINFALL RATES FROM ONE TO TWO INCHES PER HOUR. * THUNDERSTORMS WILL CONTINUE MOVING SLOWLY SOUTHEAST ACROSS THE WARNED AREA AS THEY WEAKEN. HOWEVER...AN ADDITIONAL QUARTER TO HALF INCH OF RAIN IS POSSIBLE. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT LAT...LON 3732 8930 3717 8943 3709 8931 3715 8924 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 3:15 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 25, 3:15 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT FRI APR 25 2003 LARGE...WELL DEFINED UPPER LOW PRES AREA CONTINUED TO CHURN OVER THE FCST AREA THIS AFTERNOON...AS IT MOVED SLOWLY TO THE ESE. NUMEROUS OUTFLOW BOUNDARIES DEVELOPED FROM THE CONVECTION AND HELPED TO KICK OFF MORE TSTM ACTIVITY IN THE UNSTABLE ATMOSPHERE. MEANWHILE AN UPPER JET WAS PUNCHING INTO WRN KY HELPING TO ENHANCE TSTMS IN A SVR WATCH AREA. HAIL AND FUNNEL CLOUDS WILL CONTINUE TO BE THE MAIN THREATS. ALL THIS ACTIVITY SHOULD END...EVEN IN THE EAST BY AROUND 07Z SAT. IN THE WAKE OF THE SYSTEM...CLOUDS WILL PROBABLY TAKE MOST OF SAT TO CLEAR. WEAK RIDGING WILL RESULT IN A REPRIEVE IN THE WET WEATHER FOR SUN AND THE FIRST PART OF THE WEEK...WITH AOA SEASONABLE TEMPS EXPECTED. MIDWEEK...MODELS WERE IN REASONABLE AGREEMENT WITH A FRONTAL SYSTEM THAT WILL DRAP ITSELF NORTH OF THE OHIO VALLEY AND SRN MO. WHILE IT IS DIFFICULT TO TIME THEM...THERE WILL BE NUMEROUS IMPULSES IN THE UPPER FLOW STARTING WED AS THE UPPER RIDGE AND SFC HIGH DEPARTS. THE BELIEF IS THAT THE SHW/TSTM THREAT WILL BE A LITTLE SOONER ON WED THAN PREVIOUSLY FCST...THUS A CHANGE WAS MADE. DAY6 AND DAY7 APPEAR TO BE RATHER SOGGY AS SRLY SFC WINDS CONTINUE TO USHER GULF MOISTURE IN. USED A BLEND OF MAV AND MESOETA TEMPS IN THE NEAR TERM. .PAH...NONE. DB
Hazardous weather outlook, Apr 25, 10:06 AM CDT, 5 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 105 AM CDT FRI APR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. A STRONG UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE INTO WESTERN KENTUCKY AND EXTREME SOUTHERN ILLINOIS THIS AFTERNOON. THIS WEATHER SYSTEM WILL AGAIN BE RESPONSIBLE FOR THUNDERSTORMS ACROSS THE REGION TODAY INTO THIS EVENING. SOME OF THE STORMS WILL LIKELY REACH SEVERE LEVELS...WITH LARGE HAIL AND WIND GUSTS THE PRIMARY HAZARDS. A BRIEF TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING FOR PORTIONS OF WESTERN KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. MEFFERT
In the hours before
Local storm report, Apr 25, 12:51 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM CENTRAL CITY KY 0.75 INCH HAIL
04/25/03 MUHLENBERG REPORTED BY DISPATCHSpecial weather statement, Apr 25, 1:10 PM CDT, 2 hours 33 minutes before
ILZ092-093-KYZ001>004-MOZ110>112-114-252000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 110 PM CDT FRI APR 25 2003 ...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF SOUTHEAST MISSOURI THIS AFTERNOON... THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER EXTREME SOUTHEAST MISSOURI. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS AFTERNOON. IN ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE SAME AREA AND ENCOUNTER VERY UNSTABLE AIR ALOFT. THIS COMBINATION OF WEATHER CONDITIONS WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY. SOME HAIL WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND DEADLY CLOUD TO GROUND LIGHTNING. IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH MOST OF THESE FUNNELS WILL STAY ALOFT...AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. A BRIEF FUNNEL CLOUD WAS REPORTED OVER MISSISSIPPI COUNTY JUST BEFORE 100 PM. THIS FUNNEL IS NO LONGER VISIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MEFFERT
Special weather statement, Apr 25, 2:35 PM CDT, 1 hour 8 minutes before
ILZ092-093-KYZ001>006-MOZ110>112-114-252130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 235 PM CDT FRI APR 25 2003 ...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND EXTREME WESTERN KENTUCKY THIS AFTERNOON... THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER EXTREME SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND EXTREME WESTERN KENTUCKY. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS AFTERNOON. IN ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE SAME AREA AND ENCOUNTER VERY UNSTABLE AIR. THIS COMBINATION OF WEATHER CONDITIONS WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY. LARGE HAIL WILL BE POSSIBLE WITH SOME OF THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND DEADLY CLOUD TO GROUND LIGHTNING. IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH MOST OF THESE FUNNELS SHOULD STAY ALOFT...AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. YOUR NATIONAL WEATHER SERVICE...ALONG WITH STORM SPOTTERS IN THE FIELD...WILL CONTINUE TO MONITOR THE WEATHER SITUATION THIS AFTERNOON AND EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MEFFERT
Local storm report, Apr 25, 3:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 1S SANDUSKY IL WIND DAMAGE
04/25/03 ALEXANDER TREES DOWN REPORTED BY
ILLINOIS STATE POLICE
0304 PM PULASKI CITY IL 0.75 INCH HAIL
04/25/03 PULASKI REPORTED BY PULASKI
COUNTY SHERIFFS OFFICEThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:24 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Williamson | 36 min |
| Apr 25, 9:06 AM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 24 min |
| Apr 25, 9:27 AM CDT | Severe Thunderstorm Warning | PAH | Johnson | 48 min |
| Apr 25, 2:32 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 28 min |
| Apr 25, 3:03 PM CDT | Tornado Warning | PAH | Alexander, Pulaski | 42 min |
| Apr 25, 4:44 PM CDT | Flash Flood Warning | PAH | Pulaski | 91 min |
Nearby
Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.